Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Tingling and itching between belly button after using citalopram. Tested clear for UTI. Should I be worried?

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 634 Questions

Since december I experienced a weird tingling, itchy feeling between my belly button and the pubic bone. This was after a long withdrawal from Citalopram which I have been using for 5 years. It happened 2 days after dose redoction, so I thought that was the problem.

I also went to my doctor to check for an urine 2 times, there was nothing to see.

3 weeks ago I had to go back to the doctor, because it was still irritating. I had the urge to pee and it felt like a bit like an irritated nerve (and still does). She did a research and felt my prostate and testicles. The prostate was fine but my left testicle did hurt, so they thought of an infected épididymeand I got prescribed Amixicilline / Clavulane.

I didn't feel much improvement and after 20 days of antibiotics, the problem still seems to exist. Another issue is that my other ball started to hurt, but when touching it, I felt nothing. I decided to raise the citalopram to see what would happen en the first day my testicles both hurt like hell. Since the seoncd day both testicles feel less painfull, but there is still a bit of an irritated, itchy feeling that goes from my pubic bone into my penis.

Should I worry about damage due to Citalopram use ? I have always experienced a lot of terrible side effects from this drug. Could it be something else ? What do you recommend ? Should I ask my doctor to send me to an urologist or a neurologist ?

Thanks for your answer.

Best wishes,

Posted Wed, 20 Mar 2013 in General Health
Answered by Dr. Payman Hajiazim 18 minutes later
Hi there, thanks for asking. Citalopram does not hurt the nerves fortunately and you should feel confident about it. One of the functions of citalopram is to alleviate pain in the body so many people may experience pain when they decrease its dose. You may ask your doctor to assess to see if any other problem like premature ejaculation, etc has happened following decreasing the dose. If it is so, you may temporarily increase the dose a little bit. Do not worry about the long term use since it is a safe drug. When you ask your doctor to introduce you to a psychotherapist and you combine the medication with some talk sessions, you will able to decrease the medication without any problem.
The fact that it has not got better with antibiotic makes the possibility of any infection less likely.
I wish you the best health.
Above answer was peer-reviewed by
Follow-up: Tingling and itching between belly button after using citalopram. Tested clear for UTI. Should I be worried? 7 hours later
Dear Dr. Payman,

Thank you very much for your quick response.

Considering the Citalopram I know it can be used for the long term, but I never expected that it would bring so much trouble to withdraw from it (and I'm already using the liquid version since december 2012).

Maybe a few details that are still making me a bit worried:

- During the antibiotics treatment, I had a few drops of blood in my boxer. This only happened once. I never saw blood in my urine.

- The pain I described does not limit itself to the testicles, but also seems to go through the upper part of my legs and my groin. I also experience slight lower-back pain and a pain in the right part of my intestines. These last 2 pains seem to vanish when I increase the Citalopram dose from 4 mg to 6 mg (equal to 7,5 mg in tab form). What I find weird is the immediate reaction to this drug after 2 months on a lower dose.

- The irritating feeling and the urge to pee seem to dissapear for almost 90% when I take Naproxen 275 mg (accompanied by 20 mg omeprazole + vit B12) and Paracetamol 1000 mg.

- I did have a lot of help from a psychiatrist in the past to withdraw, since we both agreed that the medicines made things worse and after 5 years I felt better than ever when I started to reduce the dosage. That 's why this is very demotivating right now. The dose of 4 mg (drops) makes me feel myself and more stable than I have ever felt.

I agree the Citalopram is suspicious concerning some of the above symptoms, but the blood for example is something I would expect from an infection ( or maybe even bladder stones, however I have no difficulty urinating)

I hope these additional details might give you some more insight. If you still suspect the Citalopram to cause the problems, I will raise the dose to 4 drops which equals 10 mg in tablet form and see if there is an improvement within 1-2 weeks.

If it might be something else, please let me know, so that I can talk about this with my family doctor when she calls me on monday.

Lots of thanks again.

Best wishes,
Answered by Dr. Payman Hajiazim 1 hour later
Hi there, I think it is better to be on 4 drops until you pay to the issues mentioned before.

Regarding observing blood in the urine and also pain in the groin, I should say could be related to a small kidney stone.

In many occasions, they are small enough to pass on their own. The pain radiates to back also to the groin. If you have drunk less fluid recently, that could be a factor contributing to kidney stone.

You can ask your doctor to assess any possibility of stone formation in your urinary system. I wish you a good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor